Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 299, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2020, 5:22 PM MDT for Cherry County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2020, 5:22 PM MDT (23:22 UTC)
- Expired
- Aug 11, 2020, 6:00 PM MDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 134 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
052
WUUS53 KLBF 112322
SVRLBF
NEC031-120000-
/O.NEW.KLBF.SV.W.0299.200811T2322Z-200812T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
522 PM MDT Tue Aug 11 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherry County in north central Nebraska...
* Until 600 PM MDT.
* At 521 PM MDT, a severe thunderstorm was located 10 miles west of
Merriman, or 16 miles east of Gordon, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Irwin, Eli,
Intersection of Highway 20 and Irwin Road and Bayonne.
This includes the following highways...
Highway 20 between mile markers 116 and 153.
Highway 61 between mile markers 209 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 10135 4264 10146 4276 10202 4299 10198
TIME...MOT...LOC 2321Z 276DEG 17KT 4290 10190
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Buttler2 follow-up statements
675
WWUS53 KLBF 112339
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
539 PM MDT Tue Aug 11 2020
NEC031-120000-
/O.CON.KLBF.SV.W.0299.000000T0000Z-200812T0000Z/
Cherry NE-
539 PM MDT Tue Aug 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...
At 539 PM MDT, a severe thunderstorm was located near Merriman, or 20
miles south of Martin, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Irwin, Eli,
Intersection of Highway 20 and Irwin Road and Bayonne.
This includes the following highways...
Highway 20 between mile markers 116 and 153.
Highway 61 between mile markers 209 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 10135 4264 10146 4276 10202 4299 10198
TIME...MOT...LOC 2339Z 282DEG 20KT 4287 10176
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Buttler403
WWUS53 KLBF 112357
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
557 PM MDT Tue Aug 11 2020
NEC031-120007-
/O.EXP.KLBF.SV.W.0299.000000T0000Z-200812T0000Z/
Cherry NE-
557 PM MDT Tue Aug 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4299 10135 4264 10146 4276 10202 4299 10198
TIME...MOT...LOC 2357Z 276DEG 17KT 4286 10165
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:13 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 11, 2:13 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service North Platte NE 313 PM CDT Tue Aug 11 2020 .SYNOPSIS... Issued at 313 PM CDT Tue Aug 11 2020 At 20Z, surface low pressure extended from far eastern WY south along the Front range of CO. Storms have already initiated east of this leeside surface trough into the western panhandle and near Akron CO. Isolated elevated still lingered over the central Sandhills. temperatures have risen above 90 near and west of Highway 83 to as warm as 96 at Imperial, with mid 80s further east. && .SHORT TERM...(This evening through Wednesday night) Issued at 313 PM CDT Tue Aug 11 2020 Tonight... Storms initially near and west of Highway 61 will spread east mainly across north central Nebraska. This has been indicated by the HRRR, RAP and NAMNest models. Further south across southwest Nebraska into Custer County, POPs were lowered to a slight chance or isolated coverage. All the activity should begin to diminish after 03Z and exit the eastern areas soon after 06Z. There is a Slight Risk for severe storms for areas west of Ogallala through Springview and a marginal Risk to the east. Damaging winds looks to be the greater threat, although large hail to 1 inch diameter also possible. Wednesday and Wednesday night... A disturbance currently in eastern Utah will reach the western Sandhills Wednesday afternoon. Strong heating with highs reaching the mid and upper 90s over the western Sandhills along with a surface dryline in place will be a focus area for storm initiation. MUCAPEs west of Highway 83 1500-2500 J/KG and 2500-5000 J/KG to the east, modest deep layer shear 20-25KT, and steep mid level lapse rates would support strong to severe storms soon after initiation. A slight risk for severe storms is forecast from southern Cherry County southeast across most of southwest and central Nebraska. This has consistently been indicated by the GFS and ECMWF the past few days. An organized thunderstorm cluster may form, with an increasing damaging wind threat southeastward during the evening. .LONG TERM...(Thursday through Tuesday) Issued at 313 PM CDT Tue Aug 11 2020 Thursday through next Tuesday... Thunderstorm development late Thursday afternoon is conditional, and contingent upon a fairly strong cap breaking. Forecast soundings indicate CIN weakening to 150 to over 300 J/KG while SBCAPEs range from 2500-near 5000 J/KG. Deep layer shear is also weak at 10-15KT. Not expected any thunderstorm development at this time, for a dry forecast. On Friday, a weak front will move through most of the area, with a slight chance for storms Friday evening across eastern areas. Saturday, a trough moving across the Northern Plains will bring a weak cold front into the area for afternoon and overnight chances. This will bring a cooldown to the 80s for Sunday through Tuesday. The period look mainly dry as northwest flow becomes established, from an upper ridge intensifying across the Desert Southwest and an upper trough deepens across the Great Lakes/Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Aug 11 2020 VFR conditions are expected through the forecast period outside of thunderstorms which are expected to develop later this afternoon into the early evening. Have included thunder in the VTN TAF but left out of LBF due to uncertainty with respect to southward extent. Cannot rule out MVFR and possibly brief IFR CIGs and visibility in these thunderstorms to go along with the threat for erratic gusty winds and hail. Activity will wind down by late this evening with the expectation for LLWS to develop for the early morning hours Wednesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Jurgensen
Hazardous weather outlook, Aug 11, 1:44 PM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 244 PM CDT Tue Aug 11 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-121945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 244 PM CDT Tue Aug 11 2020 /144 PM MDT Tue Aug 11 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated to scattered thunderstorm chances increase through the late afternoon into the evening hours. Some storms may become strong to severe with large hail, damaging winds, and locally heavy rainfall the main concerns. Though the threat is low, an isolated tornado cannot be ruled out. The area of greatest concern for these hazards is generally west of an Ogallala to Sparks line. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Strong to severe thunderstorms will be possible again Wednesday afternoon and evening, mainly across the southern Sandhills into portions of southwest Nebraska. Large hail, damaging winds, and locally heavy rainfall are the main concerns. Additional low-end chances for rain and thunderstorm exist daily from Thursday through Monday. The threat for severe weather during this time frame appears low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 11, 4:41 PM MDT, 41 minutes before
Special Weather Statement National Weather Service North Platte NE 441 PM MDT Tue Aug 11 2020 NEZ022-112315- Garden NE- 441 PM MDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 515 PM MDT... At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near Oshkosh, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oshkosh, Dogtown Flats and Sugar Loaf Hill. LAT...LON 4129 10247 4149 10255 4174 10230 4150 10201 TIME...MOT...LOC 2241Z 221DEG 27KT 4145 10241 Roberg
Special weather statement, Aug 11, 4:48 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
448 PM MDT Tue Aug 11 2020
NEZ069-112330-
Chase NE-
448 PM MDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE COUNTY UNTIL
530 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 10 miles southwest of Imperial, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Crete,
Center Dam Campground, Wanamaker State Wildfire Management Area, Area
A Campground and Church Grove Campground.
This includes Highway 61 between mile markers 25 and 49.
LAT...LON 4035 10194 4046 10192 4045 10169 4065 10163
4035 10144
TIME...MOT...LOC 2247Z 248DEG 24KT 4042 10179
RobergSpecial weather statement, Aug 11, 4:51 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM MDT Tue Aug 11 2020
NEZ004-094-112330-
Sheridan NE-Western Cherry NE-
451 PM MDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 530 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of White Clay, or 10 miles south of Pine Ridge,
moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Gordon, Rushville, Clinton, Hoover Lake, Billys Lake, Lone Butte,
Highway 27 crossing the Niobrara River, Mount Maria, Shell Lake State
Wildlife Management Area, Rock Hill and Intersection of Highway 27
and Mills Road.
This includes the following highways...
Highway 20 between mile markers 92 and 116.
Highway 250 between mile markers 47 and 48.
LAT...LON 4300 10196 4241 10207 4234 10241 4298 10250
4300 10219
TIME...MOT...LOC 2251Z 272DEG 40KT 4289 10249
RobergLocal storm report, Aug 11, 5:01 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST CHAMPION 40.47N 101.71W
08/11/2020 E60 MPH CHASE NE TRAINED SPOTTER
0557 PM HAIL CHAMPION 40.47N 101.71W
08/11/2020 E1.25 INCH CHASE NE TRAINED SPOTTER
&&
JGOMEZSpecial weather statement, Aug 11, 5:15 PM MDT, 7 minutes before
Special Weather Statement National Weather Service North Platte NE 515 PM MDT Tue Aug 11 2020 NEZ004-022-023-035-120000- Sheridan NE-Grant NE-Arthur NE-Garden NE- 515 PM MDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...WESTERN GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 600 PM MDT... At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Crescent Lake National Wildlife Refuge, or 22 miles north of Oshkosh, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ashby, Bingham, Rackett, Finnegan Lake, Dominick Lake, Swede Lake, Jerry Lake, Deer Lake, Adams Flats, Britton Lake, Kincaid Lake and Wild Horse Flats. This includes the following highways... Highway 2 between mile markers 122 and 137. Highway 61 between mile markers 149 and 150. LAT...LON 4161 10219 4170 10240 4216 10217 4191 10172 TIME...MOT...LOC 2315Z 209DEG 30KT 4173 10225 Buttler
Special weather statement, Aug 11, 5:18 PM MDT, 4 minutes before
Special Weather Statement National Weather Service North Platte NE 518 PM MDT Tue Aug 11 2020 NEZ094-120000- Western Cherry NE- 518 PM MDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL 600 PM MDT... At 517 PM MDT, a strong thunderstorm was reported near Merriman, or 18 miles south of Martin, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This includes the following highways... Highway 20 between mile markers 119 and 153. Highway 61 between mile markers 210 and 231. LAT...LON 4299 10135 4263 10145 4278 10197 4300 10189 TIME...MOT...LOC 2317Z 278DEG 13KT 4291 10181 Buttler
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:57 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 63 min |
| Aug 11, 4:10 PM MDT | Special Weather Statement | LBF | Sheridan | 50 min |
| Aug 11, 4:16 PM MDT | Special Weather Statement | LBF | Deuel | 44 min |
| Aug 11, 4:41 PM MDT | Special Weather Statement | LBF | Garden | 34 min |
| Aug 11, 4:48 PM MDT | Special Weather Statement | LBF | Chase | 42 min |
| Aug 11, 4:51 PM MDT | Special Weather Statement | LBF | Sheridan | 39 min |
| Aug 11, 4:54 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 51 min |
| Aug 11, 5:15 PM MDT | Special Weather Statement | LBF | Grant | 45 min |
| Aug 11, 5:37 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Hooker, Sheridan | 53 min |
| Aug 11, 5:46 PM MDT | Special Weather Statement | LBF | Hayes | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.